Alert archive / Colorado / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Denver/Boulder, CO

July 29, 20178 counties in Colorado

NWS Denver/Boulder, CO issued this flash flood watch at Jul 29, 2017, 3:46 AM MDT for 8 counties in Colorado. It took effect at Jul 29, 2017, 12:00 PM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 3:46 AM MDT (09:46 UTC)
In effect from
Jul 29, 2017, 12:00 PM MDT
Expired
Jul 30, 2017, 3:00 AM MDT
In force
15 hr
Issued by
NWS Denver/Boulder, CO
Flood severity
None

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:40 PM MDT, 13 hours 6 minutes earlier.

Area forecast discussion, Jul 28, 2:40 PM MDT, 13 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
240 PM MDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Jul 28 2017

Airmass is relatively dry compared to the past few days with
precipitable water values of three-quarters of an inch along the
Front Range to a little over an inch over the eastern plains.
Airmass is slightly drier north, so expect most of the storms from
Denver north to be high based. Brief heavy rain and wind gust to
40 mph will be possible with these storms. A boundary over the
plains is expect to create enough convergence to trigger scattered
thunderstorms by mid afternoon. Better moisture and instability
here, should lead to stronger storms. Heavy rain, hail to one inch
and wind gusts to 60 mph will be possible with these storms.

A short wave trough located over northwest New Mexico will rotate
northeast around an upper level high. It is expected to slowly
track across the state tonight and Saturday. This system is
expected to bring showers and thunderstorms to central Colorado
this evening with isolated/scattered convection spreading
northeast through the night. Showers and isolated storms will
remain possible over the high country, Front Range, and nearby
plains into Saturday morning. Some models show precipitation
during the morning and some don't. Will have pops in the high
chance category for Saturday morning for this wave. By afternoon,
thunderstorms are likely over southern and eastern areas as the
airmass becomes unstable. Due to the moist airmass, the main
threat will be heavy rain and possible flooding. CAPE may reach
1200 J/kg over parts of the plains, so isolated severe storms will
be possible with 60 mph winds and one inch hail.

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Jul 28 2017

Saturday night remains very moist and plenty of monsoonal
moisture trapped under the upper ridge. NAM12 forecast soundings
indicate precipitable water values in Denver around 1.10 inches
with weak storm motions around 5 kts, towards Limon the pw values
increase to nearly 1.4 inches. CAPES in the early evening, range
from around 800 j/kg at Denver to 1600 j/kg at Limon. Concern for
storm with heavy rain and potential for flash flooding will
continue through Saturday night. Sunday looks wet as well, but the
focus will be highest over southern and eastern part of the cwa,
so higher pops will be more focused on this area, especially
south of Interstate 70. The ridge by that time will be centered
more over NV/UT with a drier northerly flow in the mid and upper
levels for Sunday aftn. Temperatures will continue to hover around
80 for highs on Sunday. For early next week, the unsettled wet
pattern will continue. The upper ridge is progged to be centered
more over CA/NV which is not optimal for the monsoon. Plenty of
subtropical moisture however will be over southern and eastern CO,
with a persistent weak northerly flow over the region. Best
coverage will likely occur across the southern part of the cwa.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 240 PM MDT Fri Jul 28 2017

Scattered thunderstorms will form again this afternoon and
evening. The best chance for storms will be to the south and east
of the Denver area. For the Denver area, the best chance for
storms will be 22Z to 03Z. Chances after 03Z will slowly decrease.
Outflow winds from nearby thunderstorms will likely produce wind
shifts at the Denver airports.

An upper level system moving across the state is expected to
produce scattered showers and isolated thunderstorms late tonight
and through Saturday morning. There will be a slight chance for
low clouds and patchy fog as well tonight and Saturday morning.

Increased moisture and the upper level system moving across the area
will bring a better chance for thunderstorms Saturday afternoon.

&&

.HYDROLOGY...
Issued at 240 PM MDT Fri Jul 28 2017

Airmass has dried a little today, so this will decrease the threat
for heavy rain and flash flooding. South of I-70 has a little more
moisture than northern areas. If storms are able to regenerate over
the same area, this could pose a risk for flash flooding. A second
area to watch for heavy rain and flash flooding is along and east of
a boundary over the eastern plains. Southerly winds east of the
boundary may help storms reform over the same area.

An upper level system combined with a moist and unstable airmass
will fuel thunderstorms Saturday afternoon into Sunday morning,
especially east and southeast of Denver. Slow storm movement and
high precipitable water values will increase the threat for
flooding. Most models are showing very heavy rainfall Saturday
night some where over eastern Colorado or western Kansas. However,
the consensus is the heaviest rain will occur east of the
forecast area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Meier
HYDROLOGY...Meier/Cooper
Hazardous weather outlook, Jul 28, 11:04 AM MDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Fri Jul 28 2017

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Fri Jul 28 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop across the area again this
afternoon and evening. The most numerous and strongest storms are
expected to develop across the plains, roughly along and
southeast of a line from Sterling to Fort Morgan and Deer Trail.
Those storms will be capable of producing very heavy rain up to 3
inches per hour, localized flooding, hail, and strong winds. One
or two severe storms with wind gusts around 60 mph and hail to 1
inch in diameter will also be possible. Farther west including
most of the I-25 corridor and the mountains, most storms will
produce a brief period of heavy rain and gusty winds. Storms are
expected to gradually diminish overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Monsoonal moisture is expected to remain over Colorado through
this weekend, producing cooler conditions but higher humidities
than normal. Scattered to numerous thunderstorms are expected
each afternoon with locally heavy rain being the main threat from
the storms. Thunderstorms will be capable of producing rainfall
amounts of one to two inches in less than an hour, which may
cause localized flooding problems. Some thunderstorms may also
produce strong outflow winds and maybe some hail. If areas see
thunderstorm activity repeat on consecutive days, then the threat
of flash flooding problems will increase. A decrease in moisture
is not expected until Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of rainfall greater than 1 inch, hail, or strong wind
gusts would be appreciated.

Nearby

Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.